Alert archive / Oklahoma / Flash Flood Warnings in 1998

Flash Flood Warning 29, NWS Norman, OK

July 1, 1998Kay County, Oklahoma

NWS Norman, OK issued this flash flood warning at Jul 1, 1998, 7:00 AM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 1, 1998, 7:00 AM CDT (12:00 UTC)
Expired
Jul 1, 1998, 10:00 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kay County, OK

The radar

The Vance AFB radar (KVNX), 97 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 0.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1998-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1024 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1998-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1024 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 011159
FFWOKC
OKC071-011400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT WED JUL 1 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
     KAY COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 1000 AM CDT

* AT 650 AM CDT...FLASH FLOODING WAS REPORTED IN KAY COUNTY WITH   
  WATER OVER SEVERAL ROADWAYS.  RADAR ESTIMATES AND REPORTS CONFIRM
  THAT 2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN AND MORE    
  THUNDERSTORMS TO THE WEST WILL MOVE ACROSS KAY COUNTY THROUGH 
  900 AM ADDING TO THE FLOODING PROBLEMS.

* LOCATIONS IN THE WARNING INCLUDE TONKAWA...SUMPTER...PONCA CITY...
  NEWKIRK...KILDARE...HARDY...BRAMAN AND BLACKWELL

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR VEHICLE TO
CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW-LYING SPOTS.

LAT...LON 3700 9679 3696 9744 3662 9743 3661 9709
          3672 9698 3681 9679
 MILLER



l

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 4:00 AM CDT, 3 hours earlier.

Area forecast discussion, Jul 1, 4:00 AM CDT, 3 hours before
FPUS3 KOKC 010923
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
400 AM CDT WED JUL 1 1998

PRECIP AREA ACCELERATING INTO WRN OK ATTM.  HIGH POPS FOR THIS
MORNING NORTH WITH ONLY A SLIGHT CHANCE SRN ZONES WHERE CAP IS
HOLDING AND BOUNDARIES ARE LACKING. TROUGH EXPECTED TO RETURN NORTH
AS A WARM FRONT AS SLY WINDS INCREASE ACROSS FA.  BEST PRECIP
CHANCES TONIGHT WILL BE IN NRN-MOST ZONES VCNTY SFC FRONT AND ON NRN
EDGE OF UPPER RDG.  CHC POPS THURSDAY AS RDG CONTS TO WEAKEN AND
HEATING REMAINS STRONG.  STILL LOOKING AT THE POTENTIAL FOR A
TROPICAL SYSTEM OVER THE WEEKEND...ALTHOUGH EXPECT THAT THE MODELS
ARE A LITTLE OVERDONE ON THE STRENGTH OF THE LOW. CHC POPS UNTIL
CONFIDENCE IS HIGHER.

FCSTID = 10
OKC   94  74  96  75 /  40  30  30  20
HBR   96  74  98  75 /  40  30  20  10
SPS   99  76 101  78 /  10  10  10  10
GAG   90  70  91  70 /  70  20  20  20
PNC   85  75  92  73 /  70  50  30  30
DUA   96  76  97  77 /  30  20  20  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jul 1, 6:30 AM CDT, 30 minutes before
OKZ004>048-050>052-TXZ083>090-011730-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CDT WED JUL 1 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF WESTERN AND NORTHERN OKLAHOMA AND PARTS OF
CENTRAL OKLAHOMA...MAINLY TO THE NORTH AND WEST OF A LINE FROM
FREDERICK TO OKLAHOMA CITY TO STILLWATER.  THUNDERSTORMS WHICH
DEVELOP LATER TODAY WILL BE CAPABLE OF PRODUCING LARGE HAIL...
DAMAGING WIND GUSTS AND VERY HEAVY RAINFALL.

DISCUSSION...THUNDERSTORMS IN WESTERN AND NORTHERN OKLAHOMA THIS
MORNING ARE EXPECTED TO DIMINISH AND MOVE OFF TO THE EAST BY AROUND
MIDDAY...LEAVING SEVERAL OUTFLOW BOUNDARIES BEHIND. IN ADDITION...A
WEAK STATIONARY FRONT OVER SOUTHERN OKLAHOMA THIS MORNING WILL MOVE
NORTH AS A WARM FRONT LATER TODAY AND TONIGHT.  SOUTHERLY WINDS AND
INCREASING SUN WILL PROVIDE SIGNIFICANT HEATING AND DESTABILIZATION
THIS AFTERNOON.  AS THE ATMOSPHERE DESTABILIZES...THE OUTFLOW
BOUNDARIES AND THE WARM FRONT SHOULD BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL
AND DAMAGING THUNDERSTORM WINDS.

MEANWHILE...DEEP TROPICAL MOISTURE OVER WEST TEXAS WILL CONTINUE TO
SPREAD INTO OKLAHOMA TODAY...AND WINDS IN THE MID AND UPPER LEVELS
WILL BE RATHER WEAK.  AS A RESULT...THUNDERSTORMS ARE EXPECTED TO
MOVE SLOWLY AND PRODUCE VERY HEAVY AMOUNTS OF RAIN. THE GREATEST
THREAT OF FLOOD-PRODUCING RAIN WILL BE IN NORTH CENTRAL OKLAHOMA
WHERE 2 TO 3 INCHES OF RAIN HAVE ALREADY FALLEN EARLY THIS MORNING.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION FROM LATE THIS AFTERNOON THROUGH TONIGHT.
 MILLER/D:MD
Special weather statement, Jul 1, 6:30 AM CDT, 30 minutes before
OKZ004>048-050>052-TXZ083>090-011730-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CDT WED JUL 1 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS MUCH OF WESTERN AND NORTHERN OKLAHOMA AND PARTS OF
CENTRAL OKLAHOMA...MAINLY TO THE NORTH AND WEST OF A LINE FROM
FREDERICK TO OKLAHOMA CITY TO STILLWATER.  THUNDERSTORMS WHICH
DEVELOP LATER TODAY WILL BE CAPABLE OF PRODUCING LARGE HAIL...
DAMAGING WIND GUSTS AND VERY HEAVY RAINFALL.

DISCUSSION...THUNDERSTORMS IN WESTERN AND NORTHERN OKLAHOMA THIS
MORNING ARE EXPECTED TO DIMINISH AND MOVE OFF TO THE EAST BY AROUND
MIDDAY...LEAVING SEVERAL OUTFLOW BOUNDARIES BEHIND. IN ADDITION...A
WEAK STATIONARY FRONT OVER SOUTHERN OKLAHOMA THIS MORNING WILL MOVE
NORTH AS A WARM FRONT LATER TODAY AND TONIGHT.  SOUTHERLY WINDS AND
INCREASING SUN WILL PROVIDE SIGNIFICANT HEATING AND DESTABILIZATION
THIS AFTERNOON.  AS THE ATMOSPHERE DESTABILIZES...THE OUTFLOW
BOUNDARIES AND THE WARM FRONT SHOULD BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL
AND DAMAGING THUNDERSTORM WINDS.

MEANWHILE...DEEP TROPICAL MOISTURE OVER WEST TEXAS WILL CONTINUE TO
SPREAD INTO OKLAHOMA TODAY...AND WINDS IN THE MID AND UPPER LEVELS
WILL BE RATHER WEAK.  AS A RESULT...THUNDERSTORMS ARE EXPECTED TO
MOVE SLOWLY AND PRODUCE VERY HEAVY AMOUNTS OF RAIN. THE GREATEST
THREAT OF FLOOD-PRODUCING RAIN WILL BE IN NORTH CENTRAL OKLAHOMA
WHERE 2 TO 3 INCHES OF RAIN HAVE ALREADY FALLEN EARLY THIS MORNING.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
POSSIBLE ACTIVATION FROM LATE THIS AFTERNOON THROUGH TONIGHT.
 MILLER/D:MD

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:15 PM CDTSevere Thunderstorm WarningOUNWoods, Woodward45 min
Jun 30, 8:00 PM CDTSevere Thunderstorm WarningOUNMajor45 min
Jun 30, 11:00 PM CDTSevere Thunderstorm WarningOUNHarper45 min

Nearby

Flash Flood Warnings in Oklahoma, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.